MAUDE Adverse Event Report: BIOSENSE WEBSTER INC. CELSIUS¿ ELECTROPHYSIOLOGY CATHETER; CARDIAC ABLATION PERCUTANEOUS CATHETER

BIOSENSE WEBSTER INC. CELSIUS¿ ELECTROPHYSIOLOGY CATHETER; CARDIAC ABLATION PERCUTANEOUS CATHETER
Catalog Number UNKNOWN
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Death (1802); Vascular Dissection (3160); Not Applicable (3189)
Date of Event 10/05/2017
Type of Reportable Event Death
Additional Manufacturer Narrative
The product was discarded, therefore no product failure analysis can be conducted and device malfunction cannot be confirmed.Device history record (dhr) review cannot be conducted because no lot number was provided by the customer.Bwi is attempting to obtain additional information about the patient, product details and the initial reporter details.If additional information is received regarding this event, a supplemental 3500a report will be submitted to the fda.Manufacturer¿s ref # (b)(4).
 
Event or Problem Description
It was reported that a patient underwent an ablation procedure for premature ventricular contractions (pvcs) with a celsius¿ electrophysiology catheter and suffered a vascular dissection (requiring surgical intervention) and death.The non-bwi mapping catheter (brand-unspecified) was inserted via the femoral artery and mapping was performed.Ablation was performed with a celsius thermocool catheter and the pvcs resolved.Procedure was successfully completed.Two hours post-procedure, the patient became hypotensive.Physician suspected a cardiac tamponade.Percutaneous cardiopulmonary support (pcps) was initiated.Open chest drainage was attempted, but no evidence of tamponade was observed.Resuscitation efforts were unsuccessful and the patient expired.Autopsy revealed a vascular dissection in the base of the aorta.Physician¿s opinion regarding the cause of death was that it was secondary to the aortic dissection.It was also noted that the dissection site was the approach route of the catheters, but ablation was not considered a direct factor in the death.Since the adverse event resulted in the patient¿s death, it is mdr reportable.
 
Additional Manufacturer Narrative
On (b)(6) 2018, additional information was received which confirmed the patient was female.Additionally, the patient did not require extended hospitalization, as the patient expired the same day as the procedure.The physician¿s opinion regarding the cause of the adverse event (aortic dissection) is that it was patient condition-related.There were no additional patient factors cited that may have contributed to the adverse event.Physician indicated that the adverse event may have been procedure-related, as the aortic dissection was along the access route of the celsius thermocool catheter.No autopsy report is available.Physician¿s opinion regarding the cause of death is that it was secondary to a spontaneous aortic dissection.It was noted that part of the dissection was the approach route of the catheter, therefore the catheter may have come in contact with that portion of the aorta.It was also noted that the ablation procedure was not considered as the cause of death.There were no issues, errors, or malfunctions reported on any bwi products or equipment during the procedure.There is no information regarding transseptal puncture or the sheath.Generator was set on power control mode.There is no information regarding generator parameters, generator settings, power titration, overall ablation time at the site of injury, last ablation cycle time at the site of injury, irrigated catheter flow setting, or anticoagulation during the procedure.There were no issues, errors, or malfunctions reported on any bwi products or equipment during the procedure.Manufacturer's ref # (b)(4).

Brand Name
CELSIUS¿ ELECTROPHYSIOLOGY CATHETER
Common Device Name
CARDIAC ABLATION PERCUTANEOUS CATHETER
Manufacturer (Section D)
BIOSENSE WEBSTER INC.
33 technology drive
irvine CA 92618
MDR Report Key7504940
Report Number2029046-2018-01524
Device Sequence Number1652047
Product Code LPB
UDI-Device Identifier10846835002805
UDI-Public10846835002805
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
P950005
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 04/11/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue NumberUNKNOWN
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 04/11/2018
Supplement Date Received by Manufacturer05/16/2018
Initial Report FDA Received Date05/10/2018
Supplement Report FDA Received Date06/13/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Death; Life Threatening; Required Intervention;